Washington, 2009

Lightning Strike in Washington, July 6, 2009

July 6, 2009 · NWS OTX · 1 event in 1 county or zone

Lightning struck a car where a couple were taking shelter from a thunderstorm. The lightning blew out two tires on the car and caused the engine to not start.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Lightning struck a car where a couple were taking shelter from a thunderstorm. The lightning blew out two tires on the car and caused the engine to not start.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 6, 10:42 AM PST, 18 minutes earlier.

Area forecast discussion, Jul 6, 10:42 AM PST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1142 AM PDT MON JUL 6 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE COMMON TODAY AS THE WEEKENDS HOT
AND DRY RIDGE BREAKS DOWN INTO AN UNSEASONABLY COOL TROUGH. THIS
TROUGH WILL BRING COOLER AND OCCASIONALLY SHOWERY WEATHER FOR
MUCH OF THE WORK WEEK.

&&

.DISCUSSION...
REST OF TODAY...WEVE MADE MODIFICATIONS TO THE FCST WHICH
INCLUDED INCREASING POPS FOR N ID TO TAKE INTO ACCOUNT THE CLUSTER
OF THUNDERSTORMS MOVING N THRU THE SANDPOINT REGION...AS WELL AS
THE NEW REGENERATION OF SHOWERS FORMING ACROSS SHOSHONE COUNTY.
MINOR MODIFICATIONS WERE MADE TO THE WINDS...MAINLY TO INCREASE
GUSTS NEAR THE CASCADES. WEVE MADE SKIES MOSTLY SUNNY ACROSS THE
COLUMBIA BASIN AS WELL THE NEXT FEW HOURS. THE FCST CHALLENGE FOR
THIS AFTERNOON WILL BE NAILING DOWN THE COVERAGE OF SHRA/TSRA. THE
POST-FRONTAL DRY SLOT SURGING E ACROSS INTO THE COLUMBIA BASIN
ATTM (RESPONSIBLE FOR THE SUN AND GUSTY WINDS). WILL USHER IN A
RELATIVELY STABLE AIRMASS FOR THE CENTRAL BASIN ZONES...JUST TO
THE S OF THE VORT MAX THAT WILL BE MOVING INTO SRN BC BY PEAK
HEATING. ONCE THE BACK EDGE OF THE STEADY PCPN CLEARS SPOKANE
SHORTLY...WELL LIKELY GET SOME BRIEF SUN ON THE NOSE OF THE DRY
SLOT AND WILL HELP GENERATE SBCAPE VALUES NO HIGHER THAN 500 JKG-1
N OF A LINE FROM SPOKANE TO OMAK. THIS WILL BE THE SAME AREA THAT
WILL HAVE THE BEST CHANCE OF THUNDER. THE HIGHEST CAPE/SHEAR COMBO
WILL BE JUST E OF MY CWA HOWEVER. ISOLATED COVERAGE SHOULD
THEREFORE COVER THE THREAT. BZ

&&

.AVIATION...
VFR WX IS EXPECTED AT ALL TAF SITES THROUGH AT LEAST 18Z TUES.
THE HIGHEST THREAT FOR THUNDER WILL REMAIN N OF KEAT AND
KMWH...CENTERED AROUND THE OKANOGAN VALLEY INCLUDING KOMK. OTHER
TSRA ARE EXPECTED TO REMAIN N OF A LINE FROM KCOE...TO KGEG AND
KOMK THROUGH ABOUT 3Z LATER TODAY. A THIRD REGION OF ISOLD TSRA
WILL MOVE OFF THE HIGHER TRRN OF NE OREGON AND INTO THE CLEARWATER
MTNS OF ID...PUTTING THE TRACK OF MOST OF THESE CELLS ABOUT 30S OF
KLWS. SUSTAINED W WINDS OF 17-22KT WILL BE COMMON FROM KMWH TO
KEAT. GUSTS UP TO 30 KTS WILL BE PSBL. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        75  52  75  52  70  50 /  50  30  20  20  30  20
COEUR DALENE  75  51  75  51  70  49 /  80  30  20  20  40  30
PULLMAN        75  47  74  46  69  43 /  60  20  20  30  30  20
LEWISTON       81  56  82  56  76  54 /  50  20  20  40  40  10
COLVILLE       75  49  78  49  73  47 /  60  30  20  20  50  40
SANDPOINT      73  48  76  47  69  44 /  90  40  20  20  50  50
KELLOGG        71  50  73  49  66  49 /  80  30  30  50  50  30
MOSES LAKE     81  54  79  54  74  51 /  10  10  10  10  10  10
WENATCHEE      80  57  75  55  74  54 /  20   0  10  10  10  10
OMAK           81  53  79  52  77  50 /  20  20  20  30  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 6, 4:49 AM PST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT MON JUL 6 2009

IDZ001>004-026-027-WAZ031>038-041>044-071300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
549 AM PDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE ABUNDANT
LIGHTNING...GUSTY WINDS AND HAIL WILL CONTINUE THROUGH TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Seattle radar (KATX), 177 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Okanogan

When
July 6, 11:00 AM PST to 11:05 AM PST
Where
Okanogan County, Twisp
Property damage
$2,000
Reported by
Newspaper
Coordinates
48.370, -120.120

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190334.